Nebraska, 2015

Hail in Nebraska, June 21, 2015

June 21, 2015 · NWS GLD · 1 event in 1 county or zone

A severe thunderstorm, that had a history of producing large hail, moved over Red Willow county during the mid morning. Quarter size hail was reported near Indianola from this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm, that had a history of producing large hail, moved over Red Willow county during the mid morning. Quarter size hail was reported near Indianola from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 8:15 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 21, 8:15 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
815 AM MDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 810 AM MDT SUN JUN 21 2015

JUST COMPLETED AN UPDATE. THIS WAS DONE MAINLY TO ADD
THUNDERSTORMS TO THIS MORNING FOR THE NORTHEAST PORTION OF THE
AREA DUE TO THE THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL
NEBRASKA. THIS COMPLEX HAS THROWN OUT AN OUTFLOW BOUNDARY AND HAS
CAUSED ADDITIONAL CLOUD COVER TO DEVELOP. THE RUC HAS CAUGHT THIS
GENERAL SCENARIO WELL WHICH KEEPS NORTHERLY WINDS AROUND INTO THE
AFTERNOON.

SO IN ADDITION TO THE PRECIPITATION INCREASED CLOUD COVER AND
CHANGED THE WIND FIELD. DID LOWER THE TEMPERATURES A LITTLE
ESPECIALLY IN THE NORTHEAST. HOWEVER AFTER THIS COMPLEX GOES
PASSED...RUC DOES WANT TO SHIFT THE WINDS BACK TO A SOUTHERLY
DIRECTION AND STILL BRING IN HOT TEMPERATURES. NOT SURE ABOUT THAT
AND WILL WAIT/WATCH TO SEE WHAT HAPPENS THIS MORNING BEFORE MAKING
FURTHER IF ANY ADJUSTMENTS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 330 AM MDT SUN JUN 21 2015

TODAY-TONIGHT...FORECAST CONCERN IS THE HEAT. STATIONARY FRONT
CURRENTLY TO THE SOUTH OF THE FORECAST AREA THIS MORNING WITH MUCH
OF THE AREA UNDER EAST/NORTHEAST WINDS. NAM/RUC BOUNDARY LAYER RH
INCREASE SIGNIFICANTLY ALONG/NORTH OF THE FRONT RESULTING IN AREAS
OF FOG THROUGH MID MORNING. DURING THE AFTERNOON HOURS FRONT SLOWLY
LIFTS NORTH WITH INCREASING SOUTHERLY WINDS BEHIND IT. A GENERALLY
SUNNY SKY EXPECTED WITH AFTERNOON TEMPERATURES IN THE MID 90S TO
AROUND 100 ALONG/NORTH OF THE INTERSTATE WITH UPPER 90S TO AROUND
103 SOUTH. LUCKILY NOT EXPECTING FULL MIXING AT 850MB WHICH BASED ON
THE PAST 5 DAYS WOULD SUPPORT READINGS ABOUT 4F HIGHER AND PRODUCE
SOME NEAR RECORD HIGHS. FOR TONIGHT WARM FRONT CONTINUES NORTH WITH
BREEZY TO WINDY SOUTH WINDS THROUGH MIDNIGHT BEFORE VEERING TO THE
SOUTHWEST LATE AHEAD OF AN APPROACHING FRONT. LOW TEMPERATURES IN
THE LOW TO MID 60S IN FAR EASTERN COLORADO WITH MID 60S TO MID 70S
EAST OF THE STATE LINE.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES IN THE HILL CITY AND
GOVE AREAS...BELOW 105 THRESHOLD FOR HEAT ADVISORY.

MONDAY-MONDAY NIGHT...BROAD 594-596DM HIGH PRESSURE CENTER EXTENDS
FROM SOUTHERN KANSAS TO ARIZONA DURING THE DAY SLOWLY LIFTING
NORTHWARD DURING THE NIGHT. NAM/GFS/SREF/ECMWF ALL SHOWING AN AREA
OF INCREASING MID LEVEL MOISTURE LIFTING NORTHEAST INTO THE AREA
DURING THE NIGHT...EXITING THE NORTHEAST CORNER OF THE AREA AROUND
12Z TUESDAY MORNING. NOSE OF MODEST LOW LEVEL JET FEEDING INTO THIS
FEATURE AND ELEVATED CONVECTIVE INHIBITION LOW ENOUGH TO WARRANT A
SLIGHT CHANCE AND LOW CHANCE OF THUNDERSTORMS. COLD FRONT MOVES
THROUGH DURING THE DAY BRINGING SOME NORTH WINDS GUSTING TO 25 MPH
OR SO IN THE MORNING WITH A SLOW DECREASE AND VEER TO THE NORTHEAST
THEN EAST-NORTHEAST IN THE AFTERNOON.

HIGH TEMPERATURES SHOULD RANGE FROM THE UPPER 80S TO LOW 90S FROM
FLAGLER TO GOODLAND TO MCCOOK AND POINTS WEST WITH MID 90S TO
AROUND 102 ELSEWHERE...HOTTEST FROM HILL CITY TO TRIBUNE WHERE
HEAT BUILDS BEFORE THE FRONTS ARRIVAL. LOW TEMPERATURES IN THE LOW
TO MID 60S...UPPER 60S CONFINED TO AREAS SOUTH OF A LINE FROM HILL
CITY TO GOVE TO TRIBUNE.

TUESDAY-TUESDAY NIGHT...MAY HAVE A FEW LINGERING THUNDERSTORMS IN
THE MORNING FROM TRENTON/MCCOOK EAST THROUGH NORTON BEFORE EXITING
THE AREA TO THE NORTHEAST BEFORE 18Z. FOR THE REST OF THE AFTERNOON
WILL HAVE TO MONITOR NORTHWARD PROGRESSION OF FRONTAL BOUNDARY AS
SHOWERS/THUNDERSTORMS POSSIBLE ALONG ITS LEADING EDGE WHERE LOW
LEVEL CONVERGENCE...BETTER MOISTURE AND LIMITED CONVECTIVE
INHIBITION EXIST. DURING THE EVENING AND EARLY OVERNIGHT HOURS ANY
PRECIP THAT DOES DEVELOP SHOULD LIFT NORTH AND LIKELY OUT OF THE
AREA EARLY WEDNESDAY MORNING.

HIGH TEMPERATURES IN THE MID 80S ALONG THE KS/NE BORDER WITH UPPER
90S TO AROUND 100 FOR PARTS OF GOVE...GREELEY AND WICHITA COUNTIES.
LOW TEMPERATURES IN THE LOW 60S WEST TO AROUND 70 EAST.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 227 AM MDT SUN JUN 21 2015

THE MAIN UPPER LEVEL JET FLOW WEDNESDAY WILL REMAIN NORTH OF THE TRI
STATE AREA WITH A BROAD UPPER LEVEL HIGH PRESSURE SYSTEM PARKED OVER
THE SOUTHERN PLAINS AND THE SOUTHEAST PORTIONS OF THE CONUS.  WITH A
LACK OF JET LEVEL FORCING...THE HIGH PRESSURE SYSTEM ACTUALLY WILL
RETROGRADE TO THE WEST WEDNESDAY AND THURSDAY.  THE UPPER FLOW
PATTERN FRIDAY WILL BECOME MORE AMPLIFIED AS A RIDGE BUILDS OVER THE
WESTERN THIRD OF THE CONUS WITH A TROUGH OVER THE EASTERN THIRD OF
THE CONUS.

ALTHOUGH THERE IS WEAK FORCING AT THE UPPER LEVELS...WEAK SHORTWAVE
TROUGH DISTURBANCES WILL MOVE ACROSS THE ROCKIES AND INTO THE TRI
STATE AREA WEDNESDAY AND THURSDAY.  THESE DISTURBANCES WILL BRING
CHANCES FOR PRODUCING SHOWERS AND THUNDERSTORMS FOR SOME PARTS OF
THE AREA. THE CAP VIA GFS MODEL SOUNDINGS DOES NOT LOOK AS
IMPRESSIVE COMPARED TO PREVIOUS RUNS...SO MID LEVEL FORCING MAY HELP
INITIATE STORMS DESPITE LACK OF STRONG JET PRESENCE.  GFS/ECMWF
MODELS HAVE A SURFACE BOUNDARY POSITIONED AROUND THE TRI STATE AREA
FOR BOTH WEDNESDAY AND THURSDAY WITH SURFACE DEW POINTS IN THE UPPER
50S TO LOWER 60S...SO SHOWERS AND THUNDERSTORMS WILL DEFINITELY BE
POSSIBLE MAINLY EAST OF HIGHWAY 83 WHERE THE BOUNDARY SETS UP.  THE
LOCATION OF PRECIPITATION WILL BE SUBJECT TO CHANGE BASED ON WHERE
EXACTLY THE SURFACE AND 850 MB BOUNDARY IS POSITIONED.

CHANCES FOR PRECIPITATION WILL CONTINUE THURSDAY NIGHT INTO FRIDAY
AS MOISTURE IS STREAMED INTO THE REGION FROM THE NORTHWEST IN
COMBINATION WITH A WEAK SURFACE COOL FRONT THAT PUSHES INTO THE
FORECAST AREA. HIGH TEMPERATURES WILL BE AFFECTED VERY LITTLE WITH
DROPS OF ABOUT 5 DEGREES FROM THE LOWER 90S TO THE MID 80S.
DISAGREEMENT IN MODEL PRECIPITATION OCCURS ON SATURDAY...WITH MOST
MODELS STAYING DRY WITH ANOTHER FRONTAL PASSAGE.  THE GFS MODEL IS
THE ONLY FORECAST THAT IS AGGRESSIVELY BRINGING WIDESPREAD HEAVIER
PRECIPITATION SATURDAY NIGHT INTO EARLY SUNDAY MORNING.  THE GFS
SOLUTION SEEMED TO HEAVILY AFFECT CONSENSUS FORECASTS DESPITE OTHER
FORECASTS REMAINING DRY.  LOWERED POPS A BIT...ESPECIALLY FOR
SOUTHWEST CORNER OF THE FORECAST AREA TO REMAIN WITHIN COLLABORATIVE
THRESHOLDS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 330 AM MDT SUN JUN 21 2015

KGLD...VFR CONDITIONS EXPECTED. AN EAST WIND UNDER 10KTS WILL
CONTINUE THROUGH 18Z BEFORE VEERING TO THE SOUTHEAST AND APPROACHING
12KTS BY 20Z. FROM 21Z-00Z WINDS FROM THE SOUTHEAST 12-15KTS WITH
SOME HIGHER GUSTS. FOR THIS EVENING THROUGH EARLY OVERNIGHT SOUTH TO
SOUTHWEST WINDS INCREASE INTO THE 15-20KT RANGE WITH HIGHER GUSTS AS
A WARM FRONT MOVES NORTH OF THE AREA. AFTER 09Z WINDS SLOWLY VEER TO
THE SOUTHWEST NEAR 13KTS AHEAD OF AN APPROACHING COLD FRONT.

KMCK...MVFR CIGS EXPECTED FROM TAF ISSUANCE THROUGH 17Z OR SO
BEFORE VFR CONDITIONS RETURN AND CONTINUE THROUGH THE REST OF THE
TAF PERIOD. AN EAST WIND NEAR 10KTS EXPECTED FROM TAF ISSUANCE
THROUGH 18Z BEFORE SLOWLY VEERING TO THE SOUTHEAST AT SIMILAR
SPEEDS. SOUTHEAST WINDS OF 12-15KTS WITH SOME GUSTS EXPECTED FROM
03Z-06Z THEN SLOWLY VEER TO THE SOUTHWEST AND FALL BELOW 12KTS
AFTER 09Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...MK
AVIATION...99
Hazardous weather outlook, Jun 21, 8:10 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
810 AM MDT SUN JUN 21 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
810 AM MDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
ALONG AND NORTH OF A NORTON TO TRENTON LINE. THESE STORMS MAY
BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
June 21, 8:50 AM CST
Where
Red Willow County, 1.12 mi WNW of Indianola
Measured
1 in hail
Reported by
Public
Coordinates
40.234, -100.441

Estimated time of event from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582510.